Tegeticula antithetica

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Tegeticula antithetica
Scientific classification
Kingdom: Animalia
Phylum: Arthropoda
Class: Insecta
Order: Lepidoptera
Family: Prodoxidae
Genus: Tegeticula
Species: T. antithetica
Binomial name
Tegeticula antithetica
Pellmyr, 2003

Tegeticula antithetica is a species of moth in the Prodoxidae family. It is found in the Mojave Desert of the North American southwest, specifically southern California, southern Nevada, southwestern Utah, and western Arizona.[1]

The larvae feed on Yucca brevifolia. Most Tegeticula species, including T. antithetica, are monophagous, and the adult moths only live for a few days, so they must access the plant during the short flowering period. This indicates that moth populations would have to be locally adapted for the flowering periods their specific hosts.[2]

Godsoe, et al. (2008) presented convincing evidence for coevolution of Tegeticula synthetica and Tegeticula antithetica by showing the exclusive relationship between the two species and their respective populations of Yucca brevifolia. Perhaps most importantly, Godsoe et al. showed that only the reproductive features of the moths and plants have been evolving—ovipositor length and floral characters, respectively—and not body size or vegetative features, respectively. This indicates that only reciprocal sexual selection, and not extrinsic forces (such as climate, etc.), has been acting on the evolution of the two species.[3]

References[edit]

  1. ^ Pellmyr, O.; Segraves, K. A. (2003). "Pollinator Divergence within an Obligate Mutualism: Two Yucca Moth Species (Lepidoptera; Prodoxidae: Tegeticula) on the Joshua Tree (Yucca brevifolia; Agavaceae)". Annals of the Entomological Society of America. 96 (6): 716–722. doi:10.1603/0013-8746(2003)096[0716:pdwaom]2.0.co;2. 
  2. ^ Pellmyr, O. (2003). "Yuccas, Yucca Moths, and Coevolution: A Review". Annals of the Missouri Botanical Garden. 90 (1): 35–55. doi:10.2307/3298524. 
  3. ^ Godsoe, W.; Yoder, J. B.; Smith, C. I.; Pellmyr, O. (2008). "Coevolution and Divergence in the Joshua Tree / Yucca Moth Mutualism". The American Naturalist. 171 (6): 816–823. doi:10.1086/587757.